MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0104
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/26/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right anterior choroidal artery using penumbra smart coils (smart coil) and a non-penumbra microcatheter.During the procedure, the last smart coil would not advance at all within its introducer.It was reported that resistance was encountered and subsequently, the pusher assembly of the smart coil kinked; therefore, the smart coil was removed.The procedure was completed using another smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the pusher assembly was kinked.Further evaluation revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.This is likely the probable cause of resistance during the procedure.If the pusher assembly mid-joint is retracted proximal to the introducer sheath fraction lock, resistance may be experienced during advancement, and the device may not be advanced out of the introducer sheath.Forceful advancement against this resistance likely contributed to the kinks near the pusher assembly mid-joint.Due to the pusher assembly kink, the device was unable to advance from its returned position.Further evaluation of the device revealed additional kinks in the pusher assembly and these kinks were likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12478576
Report Number3005168196-2021-02060
Device Sequence Number4892642
Product Code HCG
UDI-Device Identifier00814548015507
UDI-Public00814548015507
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/20/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/09/2024
Device Model Number400SMTXSFT0104
Device Catalogue Number400SMTXSFT0104
Device Lot NumberF94848
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/24/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/27/2021
Supplement Date Received by Manufacturer10/05/2021
Initial Report FDA Received Date09/15/2021
Supplement Report FDA Received Date10/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR
Date Report Sent to FDA01/01/2005